North Dakota, 2019

Hail and Damaging Winds in North Dakota, June 29, 2019

June 29, 2019 · NWS FGF · 25 events in 8 counties and zones

A bowing line of thunderstorms (bow echo) moved into the Devils Lake area from north central North Dakota just after sunrise. As the storms pushed east of Devils Lake, they tracked more southeast, staying mainly between highway 2 and Interstate 94 in eastern North Dakota through 1 pm.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A bowing line of thunderstorms (bow echo) moved into the Devils Lake area from north central North Dakota just after sunrise. As the storms pushed east of Devils Lake, they tracked more southeast, staying mainly between highway 2 and Interstate 94 in eastern North Dakota through 1 pm. After the bowing line passed through the Devils Lake area, strong winds re-developed in the Devils Lake region as a wake low formed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 5:32 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 29, 5:32 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
632 AM CDT Sat Jun 29 2019

.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jun 29 2019

Today, there will be several things to watch as the day transpires.
First, a complex of thunderstorms is expected to move across
North Dakota from west to east this morning, with severe
thunderstorms possible along it's track, which will cover the
region from the International Border to the I-94 corridor. This is
expected to approach the CWA around 13Z. Looking at ongoing
activity in western ND, the model timing seems feasible as long as
development is sustained. This first round will dissipate around
midday and will primarily affect the region north of I-94 and west
of the Red River Valley.

Midday through late afternoon: We will see much warmer than average
temperatures combine with high humidity values today across much
of the area. Heat index values of 100 degrees or slightly higher
will be possible, especially for areas south of Highway 200 and
west of the Red River.

Early evening into the early overnight hours: A second round of
severe thunderstorms is possible this evening along a theta-e axis
preceding a cold front. Instability remains favorable, along with
the shear profile, to allow supercell development and the risks
associated with it to include tornadoes, very large hail (greater
than 2 inches), and damaging wind gusts. Initially, storm mode
looks to remain supercellular before upscale linear development
evolves later in the evening. An elevated mixed layer will provide
a cap that initially inhibits development until the arrival of the
boundary, when we will see enough lift to initiate thunderstorms.

.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jun 29 2019

Large scale pattern over the Northern Plains becomes more westerly
as ridge breaks down and upper low drops out of the Arctic into
Manitoba through the first part of next week. Eventually southwest
flow begins to redevelop, but there is little change in 500 heights,
so temps through the extended will tend to be near (or slightly
below) normal in the upper 70s/lower 80s for highs.

These large scale pattern shifts keep an active track within the
vicinity of our CWA, and occasional shower/thunderstorm chances
through the extended period. One period where there may be better
severe potential is Tuesday-Tuesday night when a strong upper jet
streak, mid level shortwave trough, and associated cold front are
shown to drop near or over our CWA. As this occurs steep lapse rates
should support at least elevated instability in the 1500-2500 J/KG.
Strong mid level flow should also allow for at least deep
unidirectional shear (low level shear not as sure). This raises
potential for another round of possible severe weather (large
hail/damaging wind favored).

Looking ahead to Thursday (July 4th) and Friday, southwest flow and
increasing moisture raises possibility of better shower/thunderstorm
chances. Details in these later periods are still uncertain though
and advertised severe parameters at this point do not raise as
specific concerns, but things can change as pattern will be
active/progressive.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 29 2019

Two rounds of thunderstorms will impact the region today with the
first round expected this morning. KDVL will see the earliest
impact at around 15Z with a risk of hail and damaging wind gusts.
We will see improvement through the midday and afternoon with VFR
CIGs across much of the area. Another round of potentially severe
thunderstorms is set to impact the region this evening with large
hail, tornadoes, and damaging wind gusts all possible.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for NDZ024-028>030-038-039-049-052-053.

MN...None.
&&

SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...Lynch
Hazardous weather outlook, Jun 29, 2:37 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
337 AM CDT Sat Jun 29 2019

NDZ006>008-014>016-024-026>029-038-054-300845-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Barnes-Western Walsh County-
337 AM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected this morning west of the Red River and
primarily north of I-94. Risks will include hail to one inch and
wind gusts to 60 mph.

Heat index values will approach or slightly exceed 100 degrees
this afternoon, especially for areas west of the Red River and
south of HWY 200.

A second round of severe thunderstorms is expected to form this
afternoon with risks to include hail 2 inches or larger in
diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy
rainfall could cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern prevails over the next week. Thunderstorms
are possible Tuesday afternoon with severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053-
300845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom-
Sargent-Richland-
337 AM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Heat index values will approach or slightly exceed 100 degrees
this afternoon, especially for areas west of the Red River and
south of HWY 200.

Severe thunderstorms are expected to form this afternoon with
risks to include hail 1 to 2 inches in diameter, tornadoes, and
damaging wind gusts to 75 mph. Heavy rainfall could cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern prevails over the next week. Thunderstorms
are possible Tuesday afternoon with severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Minot AFB radar (KMBX), 91 km away, was scanning. The volume nearest the first event began at 12:47 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail, 3 high wind, 2 strong wind. Local standard time, as filed.

Hail, Benson

When
June 29, 6:50 AM CST
Where
Benson County, 2.3 mi E of Knox
Measured
1.25 in hail
Reported by
Public
Coordinates
48.330, -99.630

Strong winds and torrential rain accompanied the hail.

Thunderstorm Wind, Benson

When
June 29, 7:02 AM CST
Where
Benson County, 0.83 mi NNW of Leeds
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.290, -99.440

Large branches were blown down.

Thunderstorm Wind, Benson

When
June 29, 7:50 AM CST to 8:00 AM CST
Where
Benson County, 1.85 mi E of Oberon
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.920, -99.160

Large branches were blown down along with dime to nickel sized hail and heavy rain.

Thunderstorm Wind, Eddy

When
June 29, 8:25 AM CST to 8:30 AM CST
Where
Eddy County, 3.11 mi WSW of Hamar
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.830, -98.610

Large branches were blown down by the strong wind. Heavy rain and pea to dime sized hail also fell across northern Freeborn Township.

High Wind, Benson

When
June 29, 8:28 AM CST to 9:15 AM CST
Where
Benson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Sustained high winds occurred with a wake low behind the main squall line. High sustained winds occurred as well as a gust to 60 mph.

High Wind, Ramsey

When
June 29, 8:54 AM CST to 9:10 AM CST
Where
Ramsey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

The peak wind was measured by a NDAWN mesonet sensor as a wake low developed over northeast North Dakota. Sustained winds over 40 mph also occurred throughout this time frame.

Strong Wind, Towner

When
June 29, 8:55 AM CST to 9:06 AM CST
Where
Towner forecast zone
Measured
35 kt (40 mph) measured sustained
Crop damage
$10,000
Reported by
AWOS
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Sustained winds of 40 mph or greater occurred with a peak gust to 55 mph. The strong wind was associated with a wake low over northeast North Dakota.

High Wind, Ramsey

When
June 29, 9:30 AM CST
Where
Ramsey forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

The wind gust was measured by a RAWS mesonet sensor and was associated with a wake low over northeast North Dakota.

Thunderstorm Wind, Grand Forks

When
June 29, 9:33 AM CST
Where
Grand Forks County, 4.37 mi SSW of Shawnee
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
47.910, -97.780

Four 9 inch diameter pine trees were snapped at their bases.

Strong Wind, Ramsey

When
June 29, 9:41 AM CST
Where
Ramsey forecast zone
Measured
35 kt (40 mph) measured sustained
Crop damage
$10,000
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

The strong winds were measured by a NDAWN mesonet sensor and were associated with a wake low over northeast North Dakota. The peak wind was 52 mph.

Thunderstorm Wind, Grand Forks

When
June 29, 9:45 AM CST
Where
Grand Forks County, 0.69 mi N of Niagara
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.010, -97.870

Strong winds, torrential rain, and marble sized hail were reported.

Thunderstorm Wind, Traill

When
June 29, 11:00 AM CST
Where
Traill County, 3.74 mi E of Blanchard
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.350, -97.140

The wind gust was measured by a mobile mesonet station.

Thunderstorm Wind, Cass

When
June 29, 11:03 AM CST
Where
Cass County, 0.84 mi NE of Newman
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.010, -97.090

Thunderstorm Wind, Cass

When
June 29, 11:25 AM CST
Where
Cass County, 0.69 mi S of Davenport
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.710, -97.070

Large tree branches were blown down.

Thunderstorm Wind, Cass

When
June 29, 11:28 AM CST
Where
Cass County, 0.95 mi E of Cotter
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.850, -96.830

Shingles and construction material were thrown about by the wind.

Thunderstorm Wind, Cass

When
June 29, 11:34 AM CST
Where
Cass County, 1.98 mi SE of Cotter
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.830, -96.820

Power poles were broken and small trees were snapped in south Fargo.

Thunderstorm Wind, Cass

When
June 29, 11:35 AM CST
Where
Cass County, 1.42 mi E of Cotter
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.850, -96.820

The wind gust was measured by a ND DOT RWIS mesonet station.

Thunderstorm Wind, Cass

When
June 29, 11:35 AM CST
Where
Cass County, 1.46 mi SSW of (Far)hector Intl Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.900, -96.830

The wind gust was measured at the Fargo airport.

Thunderstorm Wind, Cass

When
June 29, 11:45 AM CST
Where
Cass County, 0.94 mi E of Riverside
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.870, -96.860

Numerous large trees were snapped around Fargo. A few garage doors were blown in and garage sidewalls blown out in at least two apartment complexes. A semi was tumbled on Interstate 29 near 13th avenue south.

Thunderstorm Wind, Cass

When
June 29, 11:46 AM CST
Where
Cass County, 1.46 mi SSW of (Far)hector Intl Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
46.900, -96.830

The wind gust was measured at the Fargo airport.

Thunderstorm Wind, Griggs

When
June 29, 11:49 AM CST
Where
Griggs County, 5.13 mi E of Jessie
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.530, -98.120

Tree branches were blown down by the wind.

Thunderstorm Wind, Cass

When
June 29, 11:55 AM CST
Where
Cass County, 2.13 mi SSE of Harwood
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.950, -96.860

A pickup truck and trailer were blown over, which blocked the northbound lane of Interstate 29. A semi truck and trailer were also blown over nearby.

Thunderstorm Wind, Cass

When
June 29, 12:02 PM CST
Where
Cass County, 1.46 mi SSW of (Far)hector Intl Arp
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
46.900, -96.830

The wind gust was measured at the Fargo airport. Large trees were snapped in north Fargo.

Hail, Traill

When
June 29, 12:30 PM CST
Where
Traill County, Portland
Measured
1 in hail
Reported by
Social Media
Coordinates
47.500, -97.370

Hail, Traill

When
June 29, 12:35 PM CST
Where
Traill County, 0.47 mi W of Mayville
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.500, -97.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829156, 829157, 829158, 829162, 829209, 829216, 829218, 829222, 829167, 829225, 829168, 829169, 829170, 829171, 829172, 829174, 829175, 829177, 829184, 829186, 829187, 829189, 829191, 829192, 829193.